Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 139, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2011, 8:17 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 43 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2011, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 17, 2011, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:37 PM CDT | HAIL 1 | 4 Ne Hope, KS | |
| Jun 17, 8:41 PM CDT | HAIL 1.75 | 3 Nw Hope, KS | |
| Jun 17, 8:43 PM CDT | HAIL 1 | 4 N Hope, KS | |
| Jun 17, 8:45 PM CDT | HAIL 1 | Hope, KS | |
| Jun 17, 8:51 PM CDT | HAIL 2 | S Hope, KS | |
| Jun 17, 9:04 PM CDT | HAIL 1.75 | 3 E Hope, KS | |
| Jun 17, 9:09 PM CDT | HAIL 2 | 4 W Herington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2975 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS53 KTOP 180117
SVRTOP
KSC041-127-180200-
/O.NEW.KTOP.SV.W.0139.110618T0117Z-110618T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT FRI JUN 17 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR HOPE...OR 7 MILES NORTHWEST OF HERINGTON...MOVING EAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
HOPE...
HERINGTON...
WOODBINE...
LATIMER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3887 9688 3881 9675 3864 9683 3861 9716
3881 9723
TIME...MOT...LOC 0117Z 256DEG 15KT 3872 9704
WIND...HAIL 60MPH 1.25IN
$$
BLAIR1 follow-up statement
241
WWUS53 KTOP 180142
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT FRI JUN 17 2011
KSC041-127-180200-
/O.CON.KTOP.SV.W.0139.000000T0000Z-110618T0200Z/
MORRIS-DICKINSON-
842 PM CDT FRI JUN 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES...
AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOPE...OR 8 MILES WEST OF HERINGTON...MOVING EAST AT 5
MPH.
LOCATIONS IMPACTED INCLUDE...
WOODBINE...LATIMER AND HERINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3877 9722 3887 9688 3881 9675 3864 9683
3861 9716
TIME...MOT...LOC 0142Z 268DEG 6KT 3869 9707
WIND...HAIL 60MPH 1.75IN
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:45 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 17, 6:45 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 PM CDT FRI JUN 17 2011 ...UPDATE TO AVIATION... .DISCUSSION... WATER VAPOR IMAGERY AND PROFILERS SHOWING INITIAL SHORTWAVE TROUGH NOW MOVING EAST/NORTHEAST OVER THE COUNTY WARNING AREA (CWA)...WITH A SECOND SHORTWAVE TROUGH APPROACHING SOUTHWEST KS. OUTFLOW BOUNDARY FROM THIS MORNINGS MCS IN THE EAST PUSHED INTO FAR SOUTHERN KS/NORTHERN OK BUT IS BEGINNING TO LIFT BACK TO THE NORTH AGAIN WHILE COOL FRONT OVER NEBRASKA IS PUSHING THROUGH THE FAR NORTHWEST CWA. HIGH TEMPS TODAY BEHIND THE MCS TODAY HAVE LIKELY BEEN TRIMMED SLIGHTLY...HOWEVER WITH MOISTURE TRYING TO RETURN NORTHWESTWARD...WOULD STILL EXPECT TO SEE MLCAPES IN THE 2000-3000 J/KG RANGE AHEAD OF THE FRONT BY LATE AFTERNOON/VERY EARLY EVENING AS THE CAPPING INVERSION ERODES AWAY...SHOULD SEE ISOLATED/SCATTERED THUNDERSTORMS DEVELOPING MAINLY ACROSS THE NORTHEAST AND EAST CENTRAL AHEAD OF THE APPROACHING SHORTWAVE TROUGH. OTHER THUNDERSTORMS MAY FORM NEAR THE OLD BOUNDARY TO THE SOUTH OF THE AREA...THAT COULD DEVELOP EAST OR NORTHEAST ALONG THE FRONT...AFFECTING MAINLY THE SOUTHEAST HALF OF THE CWA OVERNIGHT IN THE FORM OF A POSSIBLE MCS. ALL IN ALL...WILL KEEP THE LOWEST POPS IN THE FAR NORTH CENTRAL AND STEADILY INCREASE POPS AND QPF EAST AND SOUTHEASTWARD. WITH THE HIGHEST DEWPOINTS/TEMPS REMAINING AHEAD OF THE FRONT OVER THE FAR SOUTHEAST CWA...WILL CARRY LOWS FROM THE MIDDLE 60S FAR NORTH CENTRAL TO THE LOWER 70S SOUTHEAST OF THE TURNPIKE. 63 THE SPECIFICS FOR SATURDAY WILL BE LARGELY IMPACTED BY EVENTS OF THIS EVENING AND OVERNIGHT. IF LARGE OR REPEATED CONVECTIVE COMPLEXES TRAVERSE KANSAS TONIGHT INTO THE EARLY MORNING...THE EFFECTIVE FRONT COULD BE DISPLACED SOUTH INTO OKLAHOMA...EVEN FARTHER SOUTH THAN THE 12Z NAM AND ECMWF SUGGEST. WITH DECENT LATE MORNING AND AFTERNOON INSOLATION...MODERATE INSTABILITY IS AGAIN LIKELY WITH LITTLE CAPPING BY LATE DAY AND AT LEAST MODERATE LEVELS OF BULK SHEAR. MODELS ARE IN GOOD AGREEMENT WITH THE SHORTWAVE TROF IN THE GREAT BASIN THIS AFTERNOON ENTERING THE CENTRAL PLAINS FOR LATE IN THE AFTERNOON. NORTHWESTERN AREAS ARE THE LEAST LIKELY TO SEE STORMS FOR ANY PART OF THE DAY...BUT CONFIDENCE IN JUST WHERE ANY OUTFLOWS END UP IS LOW ENOUGH FOR SOME AFTERNOON MENTION FOR ALL LOCATIONS...WITH BEST CHANCES IN THE SOUTHEAST. WILL ALSO INCLUDE SMALL MORNING CHANCES IN THE EAST WHERE CONVECTION MAY BE EXITING AROUND SUNRISE. 65 FRONTAL BOUNDARY WILL BE SOMEWHERE ACROSS CENTRAL AND EASTERN KANSAS 00Z SUNDAY. 500 MB SHORTWAVE WILL MOVE THOUGH DURING THE LATE AFTERNOON AND EVENING. INSTABILITY...SHEAR AND HIGH PRECIPITABLE WATER VALUES WILL BE PRESENT ACROSS EASTERN KANSAS. THUS STORMS WILL BE EFFICIENT RAINFALL PRODUCERS AS WELL AS SOME BECOMING SEVERE. SUNDAY IS LOOKING DRY IN THE WAKE OF OVERNIGHT CONVECTION AND SHORTWAVE RIDGING. ALSO EML WORKS NORTH THROUGH THE DAY CAPPING OFF ANY CONVECTION. UPPER TROUGH TO THE WEST WILL EJECT OUT ANOTHER WAVE INTO THE WESTERN PLAINS AND ACROSS NEBRASKA WITH THE UPPER FLOW BECOMING SOUTHWEST STORMS WILL DEVELOP AND MOVE NORTHEAST IN THE MEAN 850-300 MB FLOW SUNDAY NIGHT. SCATTERED STORMS MAY DEVELOP IN THE NOSE OF THE 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS. ON MONDAY THE UPPER TROUGH MOVES OUT INTO THE PLAINS WITH A FRONTAL BOUNDARY/DRYLINE MOVING INTO THE CWA IN THE EVENING. CAP IS FORECAST TO ERODE DURING THE AFTERNOON HOURS. NAM IS THE MOST PROGRESSIVE WITH THE FRONT THAN THE ECMWF AND GFS WHICH ARE A BIT SLOWER AND HAVE BEEN CONSISTENT OVER THE LAST FEW RUNS. PREFER THE ECMWF PLACEMENT. THE UPPER LOW IS FORECAST TO MOVE SLOWLY ACROSS THE CENTRAL PLAINS TUESDAY INTO TUESDAY NIGHT THEN OUT OF THE PLAINS BY WEDNESDAY. NORTHWEST FLOW DEVELOPS WEDNESDAY ON THE BACKSIDE OF THE UPPER TROUGH. RIDGING OCCURS THURSDAY MORNING WITH THE WARM FRONT RETURNING NORTH IN THE AFTERNOON HOURS. COULD TOUCH OFF SOME THUNDERSTORMS LATE AFTERNOON AND EVENING. ON THURSDAY NIGHT AND FRIDAY ELEVATED THUNDERSTORMS POSSIBLE ABOVE THE BOUNDARY IN LOW LEVEL JET THEN MOVING SOUTHEAST IN THE 850MB-300MB FLOW. 53 && .AVIATION... A CUMULUS FIELD REMAINS NEAR THE TERMINALS WITH A WEAKLY CAPPED AND UNSTABLE ATMOSPHERE IN PLACE. NORTH OF THE TERMINALS...A WEAK FRONT WILL GRADUALLY SHIFT SOUTH BRINGING A WIND SHIFT TO THE NORTH AND NORTHEAST. OVERALL...FORCING REMAINS WEAK FOR CONVECTIVE DEVELOPMENT AND HAVE OPTED TO GO WITH CB. WILL CONTINUE TO MONITOR AND MAKE AMENDMENTS AS ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 17, 3:53 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT FRI JUN 17 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-182100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 353 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH TUESDAY NIGHT...AND AGAIN ON THURSDAY. SEVERE THUNDERSTORMS COULD DEVELOP LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. THE MOST WIDESPREAD ACTIVITY IS LIKELY TO BE FROM LATE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 49 min |
| Jun 17, 9:48 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Jun 17, 9:53 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 52 min |
| Jun 17, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| Jun 17, 11:19 PM CDT | Special Weather Statement | TOP | Franklin | 26 min |
| Jun 17, 11:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 49 min |
| Jun 17, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 49 min |
| Jun 17, 11:56 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| Jun 18, 12:09 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 33 min |
| Jun 18, 12:18 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 42 min |
| Jun 18, 12:38 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 37 min |
| Jun 18, 1:28 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha, Pottawatomie | 6 hr |
| Jun 18, 2:00 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jun 18, 2:04 AM CDT | Special Weather Statement | TOP | Clay, Ottawa, Washington | 41 min |
| Jun 18, 2:41 AM CDT | Special Weather Statement | TOP | Republic | 34 min |
| Jun 18, 2:55 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| Jun 18, 3:34 AM CDT | Special Weather Statement | TOP | Clay, Geary, Lyon, Morris, Riley, Washington | 26 min |
| Jun 18, 4:55 AM CDT | Special Weather Statement | TOP | Brown, Douglas, Jackson, Jefferson, Nemaha, Shawnee | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.